Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Anim Hosp Assoc. 2012 Jul-Aug;48(4):250-5. doi: 10.5326/JAAHA-MS-5775. Epub 2012 May 18.

Clinical signs of cardiovascular effects secondary to suspected pimobendan toxicosis in five dogs.

Author information

1
Metropolitan Veterinary Referral Services, Eden Prairie, MN, USA. noelani.reinker@gmail.com

Abstract

The purpose of this study was to review the medical records of dogs that were either suspected or known to have ingested large doses of pimobendan and to describe the clinical signs associated with pimobendan toxicosis. The database of Pet Poison Helpline, an animal poison control center located in Minneapolis, MN, was searched for cases involving pimobendan toxicosis from Nov 2004 to Apr 2010. In total, 98 cases were identified. Of those, seven dogs that ingested between 2.6 mg/kg and 21.3 mg/kg were selected for further evaluation. Clinical signs consisted of cardiovascular abnormalities, including severe tachycardia (4/7), hypotension (2/7), and hypertension (2/7). In two dogs, no clinical signs were seen. Despite a wide safety profile, large overdoses of pimobendan may present risks for individual pets. Prompt decontamination, including emesis induction and the administration of activated charcoal, is advised in the asymptomatic patient. Symptomatic and supportive care should include the use of IV fluid therapy to treat hypotension and address hydration requirements and blood pressure and electrocardiogram monitoring with high-dose toxicosis. Practitioners should be aware of the clinical signs associated with high-dose pimobendan toxicosis. Of the dogs reported herein, all were hospitalized, responded to supportive care, and survived to discharge within 24 hr of exposure.

PMID:
22611208
DOI:
10.5326/JAAHA-MS-5775
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Allen Press, Inc.
    Loading ...
    Support Center